Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 70, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 15, 2005, 6:22 PM EDT for Richland County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2005, 6:22 PM EDT (22:22 UTC)
- Expired
- May 15, 2005, 6:49 PM EDT
- In force
- 27 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Richland County, SC
The radar
The Columbia radar (KCAE), 41 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 1:40 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 152226 SVRCAE SCC079-152300- /O.NEW.KCAE.SV.W.0070.050515T2222Z-050515T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 622 PM EDT SUN MAY 15 2005 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 700 PM EDT * AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF EASTOVER. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... EASTOVER... CONGAREE NATIONAL PARK... REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE, AT 1, 800, 7 7 5, 7 1 9 9. LAT...LON 3378 8081 3375 8071 3378 8060 3395 8063 $$ LCV
1 follow-up statement
000 WWUS52 KCAE 152249 SVSCAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 649 PM EDT SUN MAY 15 2005 SCC079-152259- /O.CAN.KCAE.SV.W.0070.000000T0000Z-050515T2300Z/ RICHLAND SC- 649 PM EDT SUN MAY 15 2005 ...THE SEVERE THUNDERSTORM WARNING FOR RICHLAND COUNTY IS CANCELLED... AT 649 PM...RADAR INDICATED THAT THE STORM HAD WEAKENED BELOW SEVERE LIMITS. LAT...LON 3378 8081 3375 8071 3378 8060 3395 8063 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:33 PM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, May 15, 2:33 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 233 PM EDT SUN MAY 15 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY)... STRONG HEATING HAS OCCURRED TODAY IN THE WARM SECTOR AHEAD OF THE COLD FRONT. MODERATE INSTABILITY HAS DEVELOPED WITH SURFACE-BASED LI/S NEAR -5. THE STRONG H85 JET HAS LIFTED NORTH OF THE FORECAST AREA...BUT THE INSTABILITY AND EVAPORATIVE COOLING AIDING DOWNDRAFTS SUPPORTS SEVERE WIND GUSTS WITH A FEW OF THE THUNDERSTORMS THAT DEVELOP AHEAD OF THE COLD FRONT THIS AFTERNOON AND EVENING. THE INSTABILITY AND WET-BULB ZERO HEIGHTS ALSO SUPPORT A POSSIBILITY OF LARGE HAIL. EXPECT THE COLD FRONT WILL SLOWLY MOVE THROUGH THE FORECAST AREA TONIGHT AND SUPPORT A CONTINUED CHANCE OF THUNDERSTORMS. EXPECT THUNDERSTORMS OVERNIGHT WILL BE NON-SEVERE BECAUSE OF LITTLE OR NO UPPER-LEVEL LIFT AND THE LOSS OF HEATING. THE NAM AND GFS SHOW THE FRONT DRIFTING WESTWARD AND BACK INTO THE FORECAST AREA FOR MONDAY AND TUESDAY. DEEP MOISTURE APPEARS TO STAY EAST OF THE AREA. H5 HEIGHTS APPEAR CONFLUENT MONDAY...AND FURTHER DRYING APPEARS TO OCCUR BEHIND A WEAK SHORTWAVE TROUGH FOR TUESDAY. THUNDERSTORMS ASSOCIATED WITH THE FRONT SHOULD BE LIMITED BECAUSE OF LITTLE MOISTURE AND THE LACK OF SIGNIFICANT UPPER-LEVEL LIFT. THE NAM SHOWS WEAK INSTABILITY MONDAY BUT MODERATE INSTABILITY TUESDAY. PLAN TO USE THE GUIDANCE CONSENSUS POP AND FORECAST SLIGHT CHANCE MONDAY AND CHANCE TUESDAY. GUIDANCE TEMPERATURES ARE CLOSE AND PLAN TO FOLLOW. && .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)... THE LATEST GFS SHOWS RIDGING DOMINATING WEDNESDAY. A COLD FRONT MOVES INTO THE FORECAST AREA THURSDAY WITH DRYING BEHIND THIS FRONT FOR THE WEEKEND. GENERALLY PLAN TO FOLLOW THE GFS ENSEMBLE MEAN TEMPERATURES AND POPS THROUGH THE PERIOD. && .AVIATION... EXPECT GENERALLY VFR CONDITIONS EXCEPT THUNDERSTORMS WILL BE SCATTERED AHEAD OF THE COLD FRONT AND MVFR CEILING MAY DEVELOP BEHIND THE FRONT LATE IN THE TAF PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 05/05/77
Hazardous weather outlook, May 15, 5:39 AM EDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 539 AM EDT SUN MAY 15 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160939- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 539 AM EDT SUN MAY 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... SEVERE THUNDERSTORMS FROM MIDDAY THROUGH THIS EVENING ARE POSSIBLE. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT (CAESPSCAE) ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN COLUMBIA FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED TODAY AND SKYWARN SPOTTERS ARE ENCOURAGED TO CALL US TOLL FREE AT 1-800-775-7199 WITH SEVERE WEATHER REPORTS DURING THE DAY TODAY. BARLOW
In the hours before
Local storm report, May 15, 3:06 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
306 PM EDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 12 ENE WINNSBORO 34.44N 80.90W
05/15/2005 0.75 INCH FAIRFIELD SC PARK/FOREST SRVC
PENNY SIZED HAIL REPORTED AT LAKE WATEREE STATE PARK BY
STATE PARK OFFICIAL. TREE LIMBS ALSO DOWNED.
0245 PM HAIL 12 ENE WINNSBORO 34.44N 80.90W
05/15/2005 1.50 INCH FAIRFIELD SC PUBLIC
PING PONG BALL SIZED HAIL REPORTED AT DUTCHMAN CREEK
MARINA ON THE WESTERN SHORE OF LAKE WATEREE.
&&Local storm report, May 15, 3:52 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
352 PM EDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 19 NW CAMDEN 34.46N 80.85W
05/15/2005 1.75 INCH KERSHAW SC PUBLIC
STORE OWNER RELAYED REPORT FROM TWO MOTORCYCLISTS THAT
EXPERIENCED GOLF BALL SIZED HAIL ON SC HWY 522 NEAR
LIBERTY HILL
&&Local storm report, May 15, 6:19 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
619 PM EDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 12 ENE MANNING 33.76N 80.02W
05/15/2005 0.75 INCH CLARENDON SC PUBLIC
PUBLIC REPORTED PENNY SIZED HAIL AND LIMBS DOWN IN THE
OAK DALE COMMUNITY...AT ST. MICHAEL CHURCH.
&&The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:24 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 36 min |
| May 15, 5:13 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 32 min |
| May 15, 7:23 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 52 min |
| May 15, 7:35 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 40 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.